Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Midland/Odessa, TX

April 19, 2016Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2016, 9:33 PM CDT for Scurry County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2016, 9:33 PM CDT (02:33 UTC)
Expired
Apr 19, 2016, 10:07 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 137 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 9:48 PM CDTHAIL 0.8810 Ne Snyder, TXKOONSMAN RANCH REPORTED NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS54 KMAF 200233
SVRMAF
TXC415-200330-
/O.NEW.KMAF.SV.W.0028.160420T0233Z-160420T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT TUE APR 19 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCURRY COUNTY IN WESTERN TEXAS...

* UNTIL 1030 PM CDT

* AT 932 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  DERMOTT...OR 11 MILES NORTH OF SNYDER...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY IN SCURRY COUNTY...HUDD...HERMLEIGH AND US-
  180 NEAR THE FISHER-SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3265 10087 3295 10089 3296 10066 3264 10066
TIME...MOT...LOC 0232Z 301DEG 22KT 3287 10084 

HAIL...1.25IN
WIND...60MPH
 
$$

12
1 follow-up statement
099 
WWUS54 KMAF 200307
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT TUE APR 19 2016

TXC415-200317-
/O.CAN.KMAF.SV.W.0028.000000T0000Z-160420T0330Z/
SCURRY TX-
1007 PM CDT TUE APR 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCURRY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3265 10087 3295 10089 3296 10066 3264 10066
TIME...MOT...LOC 0305Z 301DEG 22KT 3276 10062 

$$

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:32 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 19, 6:32 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT TUE APR 19 2016

.DISCUSSION...

&&

.AVIATION...
Will continue with TSRA in the forecast for FST for the next
several hours. Otherwise expect MVFR/IFR cigs to develop at
eastern TAF sites as stratus develops overnight.

&&

.PREV DISCUSSION... /issued 235 PM CDT TUE APR 19 2016/

DISCUSSION...

The large upper low that has been affecting weather across the
nation's midsection since the early part of the weekend has
finally started to progress northeastward, and will reach the
Upper Midwest/Great Lakes region by Thursday. Prior to that, this
afternoon, scattered showers and thunderstorms are anticipated
across the area, with some strong (possibly severe) thunderstorms
possible, particularly across the Lower Trans Pecos and Permian
Basin along a diffuse dryline. Clearing across the western half of
the forecast area has allowed temperatures to warm into the 70s,
and a cumulus field has developed with an isolated thunderstorm in
central Pecos county. The extent of coverage of convection this
afternoon and evening hinges on the amount of further
destabilization that can occur, given clearing has been slow
across the eastern half of the forecast area. While low level
shear is fairly weak, deep layer shear is around 40-50kts, and
given lapse rates of around 7C/km, stronger storms will be capable
of producing hail and gusty wind. Storms that develop this
afternoon will move east tonight, with another cloudy night
expected with lows a bit above normal in the mid 40s to mid 60s.

As the trough axis finally begins to move east of the region on
Wednesday, temperatures will warm up to near and slightly above
normal, with a few showers and thunderstorms possible across the
far eastern CWA where moisture will be greater. Wednesday night,
a shortwave rounding the back side of the departing low is progged
to generate showers and thunderstorms across the Texas
Panhandle, with the trough and associated convective outflow
resulting in precipitation chances late Wednesday night/early
Thursday morning across the central and eastern Permian Basin.
Focus for convection Thursday afternoon then looks to shift to the
Stockton Plateau/Lower Trans Pecos along and ahead of a front,
which will also serve to keep temperatures a bit below normal
across the northern half of the forecast area.

Temperatures will slowly rebound back to normal on Friday as
ridging develops over the region. Friday night into Saturday, a
shortwave embedded in the southwesterly flow aloft will yield a
return of precipitation chances, mainly along and south of the
Pecos River. Sunday onward, the forecast looks to be warm and
dry, as above normal temperatures return and the dryline shifts
east, confining precipitation chances to Central Texas and points
east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  80  59  73 /  40  10  20  30
Carlsbad                       51  85  52  79 /  10   0   0  10
Dryden                         63  87  65  86 /  40  20  10  20
Fort Stockton                  57  86  58  80 /  30  10  10  20
Guadalupe Pass                 51  80  51  74 /  10   0   0  10
Hobbs                          49  80  50  75 /  20  10  10  10
Marfa                          41  81  42  78 /  10  10  10  10
Midland Intl Airport           57  83  59  77 /  40  10  10  20
Odessa                         57  83  59  77 /  40  10  10  20
Wink                           56  88  57  81 /  20  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT TUE APR 19 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT TUE APR 19 2016 /117 PM MDT TUE APR 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND EAST OF A TATUM...TO PECOS...TO LAJITAS LINE.  SOME
STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 19, 8:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT TUE APR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 S ACKERLY             32.50N 101.72W
04/19/2016  E1.00 INCH       MARTIN             TX   PUBLIC

&&

CMR
Special weather statement, Apr 19, 8:40 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT TUE APR 19 2016

TXZ046-047-051-052-200215-
HOWARD TX-BORDEN TX-MARTIN TX-DAWSON TX-
840 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 915 PM CDT...

AT 840 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VEALMOOR...OR 18 MILES NORTHWEST OF BIG SPRING...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VEALMOOR...KNOTT...LUTHER AND ACKERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3251 10137 3231 10162 3252 10174 3254 10172
      3261 10162
TIME...MOT...LOC 0140Z 240DEG 48KT 3249 10162

12
Special weather statement, Apr 19, 8:48 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT TUE APR 19 2016

TXZ047-048-200215-
BORDEN TX-SCURRY TX-
848 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BORDEN AND
NORTHWESTERN SCURRY COUNTIES UNTIL 915 PM CDT...

AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLUVANNA...OR 19 MILES NORTHEAST OF GAIL...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DERMOTT AND FLUVANNA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3280 10130 3296 10129 3296 10097 3279 10090
TIME...MOT...LOC 0147Z 302DEG 25KT 3294 10118

12
Special weather statement, Apr 19, 9:04 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT TUE APR 19 2016

TXZ082-200300-
TERRELL TX-
904 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERRELL COUNTY
UNTIL 1000 PM CDT...

AT 903 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF DRYDEN...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
TERRELL COUNTY.

LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
      2978 10193 2982 10198 2980 10199 2980 10204
      2979 10204 2979 10207 2980 10214 2985 10219
      2984 10220 2985 10224 2987 10227 3002 10216
      2985 10176 2979 10177 2978 10181
TIME...MOT...LOC 0203Z 302DEG 20KT 2991 10215
Local storm report, Apr 19, 9:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT TUE APR 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             E DERMOTT               32.86N 101.02W
04/19/2016  E1.00 INCH       SCURRY             TX   PUBLIC

            WAGON WHEEL DUDE RANCH EAST OF DERMOTT. VERY STRONG
            WINDS.

&&

CMR
Special weather statement, Apr 19, 9:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT TUE APR 19 2016

TXZ047-200300-
BORDEN TX-
929 PM CDT TUE APR 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL
1000 PM CDT...

AT 929 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MESQUITE...OR 10 MILES NORTHWEST OF GAIL...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAIL AND MESQUITE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3283 10169 3296 10159 3291 10138 3274 10147
TIME...MOT...LOC 0229Z 301DEG 22KT 3288 10157

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:07 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell53 min
Apr 19, 7:54 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell66 min
Apr 19, 8:06 PM CDTSpecial Weather StatementMAFDawson24 min
Apr 19, 8:40 PM CDTSpecial Weather StatementMAFHoward35 min
Apr 19, 8:48 PM CDTSpecial Weather StatementMAFScurry27 min
Apr 19, 8:51 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Apr 19, 9:04 PM CDTSpecial Weather StatementMAFTerrell56 min
Apr 19, 9:29 PM CDTSpecial Weather StatementMAFBorden31 min
Apr 19, 9:55 PM CDTSpecial Weather StatementMAFBorden50 min
Apr 19, 10:23 PM CDTSpecial Weather StatementMAFAndrews37 min
Apr 19, 10:38 PM CDTSpecial Weather StatementMAFScurry52 min
Apr 19, 10:48 PM CDTSpecial Weather StatementMAFBorden42 min
Apr 19, 11:20 PM CDTSpecial Weather StatementMAFMartin40 min
Apr 19, 11:46 PM CDTSpecial Weather StatementMAFHoward, Mitchell44 min
Apr 19, 11:48 PM CDTSpecial Weather StatementMAFAndrews42 min
Apr 20, 12:04 AM CDTSpecial Weather StatementMAFMartin41 min
Apr 20, 12:23 AM CDTSpecial Weather StatementMAFEctor52 min
Apr 20, 12:35 AM CDTAreal Flood AdvisoryMAFHoward115 min
Apr 20, 12:36 AM CDTSpecial Weather StatementMAFHoward, Mitchell39 min
Apr 20, 12:51 AM CDTSpecial Weather StatementMAFMidland39 min
Apr 20, 1:06 AM CDTSpecial Weather StatementMAFMitchell24 min
Apr 20, 1:15 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland60 min
Apr 20, 2:47 PM CDTSpecial Weather StatementMAFTerrell58 min
Apr 20, 3:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.